Pubdate: Sat, 02 Dec 2017
Source: Globe and Mail (Canada)
Copyright: 2017 The Globe and Mail Company
Author: Andrea Woo


Lessons are still being digested after a lethal batch of opioids in
October put emergency workers to the test

The first warning came mid-afternoon on a Thursday in late October,
from a client at a downtown Victoria HIV/AIDS and harm-reduction facility.

It was the day after "cheque day," when social-assistance payments are
issued in B.C. - a period linked to an increase in overdoses and other
related harms. But even with that factored in, front-line workers were
getting the sense that things were worse than usual.

At AIDS Vancouver Island (AVI), a client relayed a warning from a
police officer who reported seven overdoses in just 30 minutes.
Paramedics responding to AVI's overdose-prevention site moments later
said they had attended even more.

AVI staff passed the worrisome accounts on to Heather Hobbs, the
organization's manager of harm-reduction services.

"We have definitely seen increases in overdoses related to other
cheque weeks, but hearing about that many overdose calls downtown in
such a short time frame felt particularly concerning," Ms. Hobbs
recalled in an interview.

Within 90 minutes, staff e-mailed other Victoria service providers,
overdose-prevention site operators and the Vancouver Island Health
Authority's harm reduction coordinators. They also posted an alert to
AVI's Facebook page: "We have just responded to an overdose here at
our Victoria office (person is okay) and paramedics and police are
reporting MULTIPLE and ONGOING overdoses happening today," the Oct. 26
post reads. "Please, if you can, go to an Overdose Prevention Site
(OPS) if you are going to use substances."

These warnings would be the first of several issued over the three
days when front-line workers on Vancouver Island and across B.C.'s
Lower Mainland observed spikes in overdoses notable, even on a cheque
week, several years into an unprecedented overdose crisis. In
Abbotsford, five people would die in the span of nine hours.

While word-of-mouth warnings aren't new, they have taken on an
elevated importance in the time of fentanyl, when "bad dope" that
kills scores in a single day is not just a possibility, but an
inevitability. Timely reports from people on the ground have become so
valuable that one health authority has created a text-based warning
system in an effort to harness them.

Drug-analysis data obtained later by The Globe and Mail show that
these late October days coincided with the arrival in B.C. of yet
another deadly fentanyl analogue, a drug chemically similar to
fentanyl. This analogue has been implicated in numerous deaths in the
United States. But in those few frantic days, as one person after
another overdosed, the crucial warnings spreading across the province
originated from drug users themselves.

Richard Stanwick, chief medical health officer at the Vancouver Island
Health Authority (VIHA), recalled the warning coming in from AVI that
day. VIHA had been hearing similar reports directly from police,
paramedics and local emergency departments, as well.

"Everybody was seeing something," Dr. Stanwick said. "One wonders if
this is a coalescence of more carfentanil, or fentanyl, on the streets
… and maybe there was also a more noxious product, in greater numbers."

The following day, a Friday, the health authority issued two alerts,
advising of an increase in overdoses in both Victoria and Campbell

"The coroner's service eventually confirmed a couple of days later
there were probably two deaths associated with this event as well,"
Dr. Stanwick said. "They had come to the coroner's attention after we
had put out the alert."

Around the same time, a client at the Atira Women's Resource Society
in Vancouver told staff about "toxic down," or tainted heroin, in the
city's Downtown Eastside. Details were limited, but staff forwarded
the report on to Vancouver Coastal Health (VCH), which then issued an
alert via Twitter and in an e-mail to staff and relevant service providers.

"Reports of toxic down from multiple #DTES dealers," read the tweet.
"Don't use alone. Check your drugs. Please use our services."

Tim Gauthier, a nurse at Insite, said he most values alerts on social
media, where people can ask questions and contribute to a
conversation. "Part of why I like the social-media ones more is
because often [an official warning] will say, 'Toxic heroin, it's
green, it looks like a pebble.' But it doesn't really say what's
happening with it, like if it's causing psychedelic features,
rigidity, if it's just stronger than other opiates. That's what I'm
interested in and that seems like what people I work with want to know
too. What social media has is that back and forth."

The Vancouver health authority also viewed the report as an
opportunity to engage people who had signed up for its nascent
Real-time Drug Alert & Response (RADAR) project, which allows people
to both submit and receive drug alerts through text messages. Launched
in July, the warning system currently has about 175 members.

"We're trying to engage the network and get people talking and sharing
information," said VCH medical health officer Mark Lysyshyn.

At the office of the Vancouver Area Network of Drug Users (VANDU), an
advocacy group, staff passed the warning on to every person using the
facility's overdose-prevention site and told members at their daily
meetings. The organization also posts notices on the office windows
when there are reports of bad drugs in circulation, said VANDU
vice-president Hugh Lampkin. "But usually, for down here, word of
mouth is speed of light," Mr. Lampkin said.

By Saturday, the bad news got worse. Shortly after 8 a.m. Abbotsford
Police issued a news release stating that five people had died after
overdosing in the Fraser Valley city in the span of just nine hours
the day before. This, after a week in which first responders and
health-care providers there saw "dozens" of overdoses, wrote APD
Constable Ian MacDonald in a warning distributed through a news
release and on social media.

"The Abbotsford Police Department continues to warn people of the
inherent dangers in the use of street drugs," he wrote. "Today, we are
amplifying that warning and suggesting that the drugs currently on our
streets are even more deadly than usual."

Overdose patterns in the Lower Mainland typically reach B.C.'s
interior a few weeks later. As a precaution, Interior Health issued an
alert proactively the following day, referencing Abbotsford's fatal
overdoses and harm-reduction tips.

The coroner's reports for the Abbotsford deaths won't be known for
some time, and the reasons for the non-fatal overdoses may never be
known. But data provided to The Globe show that a new fentanyl
analogue was detected in B.C. that last week of October.

LifeLabs - a laboratory testing company that analyzes fentanyl,
fentanyl analogues and other synthetic opioids detected in urine
samples of patients who are screened for fentanyl found that
cyclopropyl fentanyl - was detected in about 7 per cent of
fentanyl-positive tests that week. The synthetic opioid has been
implicated in numerous fatal overdoses in the United States.

Further, the company noted that while some analogues, such as
carfentanil, are usually found in trace amounts relative to fentanyl,
"the estimated concentration of cyclopropyl fentanyl tends to be
significantly higher and is often comparable to that typically
observed for fentanyl."

Emergency-department and overdose-call statistics from Victoria,
Campbell River, Vancouver and Abbotsford all showed a spike in
overdoses, but one that was on par with other cheque weeks.

As of Sept. 30, more than 1,100 people have died of drug overdoses in
B.C. Fentanyl was detected in 83 per cent of those deaths.
- ---
MAP posted-by: Matt